Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 17, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Mar 29, 2020, 2:29 AM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 16 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2020, 2:29 AM CDT (07:29 UTC)
- Expired
- Mar 29, 2020, 2:45 AM CDT
- In force
- 16 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cumberland County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 114 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 2:30 AM CDT | TSTM WND DMG | Sparta, TN | REPORTS OF TREES DOWN AND ROOFS BLOWN OFF OF HOMES NEAR BON AIR, DOYLE, AND SPARTA. |
| Mar 29, 2:32 AM CDT | TSTM WND DMG | 7 Ene Sparta, TN | 12 HOMES RECEIVED DAMAGE AT BON AIR MOUNTAIN |
| Mar 29, 2:35 AM CDT | TSTM WND DMG | 5 W Pleasant Hill, TN | BACK PORCH ROOF BLOWN OFF A HOUSE IN THE RAVENSCROFT AREA. |
| Mar 29, 2:39 AM CDT | TSTM WND DMG | 2 W Pleasant Hill, TN | A TREE FELL THROUGH A HOME ON GLADE CREEK RD. |
| Mar 29, 2:40 AM CDT | TSTM WND DMG | 1 S Pleasant Hill, TN | SEVERAL TREES DOWN ON DECK RD INCLUDING A LARGE TREE THAT FELL ON A HOUSE. |
| Mar 29, 2:40 AM CDT | TSTM WND DMG | Pleasant Hill, TN | TREES DOWN ALONG HWY 70 NEAR PLEASANT HILL WITH POWER OUTAGES NEAR MAYLAND AND CROSSVILLE. |
| Mar 29, 2:43 AM CDT | TSTM WND DMG | 1 N Baker Crossroads, TN | GLASS SLIDING DOOR SHATTERED, GUTTERS DAMAGED, AND TRAMPOLINE CRUMPLED AT A HOUSE ON CARTER TOWN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 9:34 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
766
WFUS54 KOHX 290729
TOROHX
TNC035-141-185-290745-
/O.NEW.KOHX.TO.W.0017.200329T0729Z-200329T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
229 AM CDT Sun Mar 29 2020
The National Weather Service in Nashville has issued a
* Tornado Warning for...
West central Cumberland County in Middle Tennessee...
Central White County in Middle Tennessee...
Southeastern Putnam County in Middle Tennessee...
* Until 245 AM CDT.
* At 228 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Sparta, moving northeast at 80 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Cumberland, central White and southeastern Putnam
Counties, including the following locations... Pleasant Hill.
This includes Interstate 40 between mile markers 305 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3584 8547 3595 8553 3611 8521 3598 8509
TIME...MOT...LOC 0728Z 238DEG 68KT 3595 8543
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Hawblitzel1 follow-up statement
537
WWUS54 KOHX 290742
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
242 AM CDT Sun Mar 29 2020
TNC035-141-185-290752-
/O.EXP.KOHX.TO.W.0017.000000T0000Z-200329T0745Z/
Cumberland TN-White TN-Putnam TN-
242 AM CDT Sun Mar 29 2020
...THE TORNADO WARNING FOR WEST CENTRAL CUMBERLAND...CENTRAL WHITE
AND SOUTHEASTERN PUTNAM COUNTIES WILL EXPIRE AT 245 AM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.
LAT...LON 3584 8547 3595 8553 3611 8521 3598 8509
TIME...MOT...LOC 0742Z 244DEG 61KT 3602 8517
$$
HawblitzelWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 29, 12:24 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 29, 12:24 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1224 AM CDT Sun Mar 29 2020 .UPDATE... FOR 06Z AVIATION DISCUSSION. && .DISCUSSION... I'm going to start with the most important part of this AFD: we are expecting severe weather tonight in the form of damaging straight line winds, hail and tornadoes. Because of this, let me re-emphasize the following: 1. This is going to be a nighttime event. Please make sure you have multiple ways to get warnings that may be issued for you. This does NOT mean having downloaded multiple apps on your phone. Your phone, turned on and up, is one way. A second would be a properly programmed NOAA weather radio -- something that will wake you up in the event you go under a warning while you are asleep. 2. Have a safety plan for your family in place now. Practice it. If you need help putting one of these together, visit ready.gov. They have great information on what you need to do PRIOR to going under a warning. This includes having plan to get to shelter in a timely manner. If you live in a mobile home, this could include being in that shelter during the watch, not just if you go under a warning. 3. Please treat Severe Thunderstorm Warnings with the same priority you would a Tornado Warning. Winds blowing in a straight line versus those spinning around in a circle at 70 mph or more can do the same kind of damage. Just take shelter. I'll climb down off my soapbox now. Yes, severe storms will be possible tonight. Here are the highlights from my update earlier, as things have not changed in the last couple of hours: The strong cap, being seen in current LAPS soundings, looks like it will be in place throughout the afternoon and early evening hours. This is what we're going to have to watch closely as we get into the 6 pm timeframe. If that cap starts to break, then we could see some discrete development. However, the current thinking is that the cap will hold tight until we can get the 850-700mb jet structure closer to the mid-state, which will probably be the 7-9 pm time frame. This should erode the cap and allow convection to begin developing across West TN/North MS, with storms then moving into Middle TN shortly after that. Helicities do pick up right around that time (which will help organization). If we can elude the discrete development in the early evening hours and only have to deal with the activity closest to the front, then we should be dealing with a QLCS/broken line type event. Of note, no matter what soundings we look at, even though I said they pick up, helicities are not off the charts. Some of our bigger tornado outbreaks have 0-3km helicities of 400-600 m2/m2, where this evening is in the neighborhood of about 300, based on latest guidance. This could help us in the tornado department and is really why we're focusing on this event being more of a straight- line wind event, but tornadoes are NOT out of the question, by any means. In addition, because of this more-likely scenario I've drawn out here, the large hail threat should be less as well, due to storm mode. Quarters are more likely versus anything much bigger. For more on timing, including graphics, visit our website weather.gov/ohx. On that note, storms should be pulling off the Cumberland Plateau prior to sunrise and it looks like we'll return to the dry conditions we've been experiencing the last few days. Our next system is progged for Tuesday and models continue to keep the surface low moving west to east over northern Alabama, which keeps us out of the warm sector and any severe threat south of Middle TN. Following Tuesday's rain, we should have a couple more days of dry conditions then another system on Friday. Models aren't in great agreement regarding this system's evolution, so more to come on that. For now, please remain weather aware as the sun sets. && .AVIATION... 06Z TAF DISCUSSION. Cold front expected to push through overnight with the boundary exiting the Plateau area between 09z and 12z. Thunderstorm development is expected along and in advance of this feature. A few wind gusts will still be possible. Otw, all precip will exit the area by 12Z with partial clearing beginning in the afternoon. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION........21
Hazardous weather outlook, Mar 28, 5:12 AM CDT, 21 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sat Mar 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-291015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Several rivers will remain above action stage through today. Strong to severe thunderstorms may develop after 4 PM today, though the greatest chance for severe weather will be from 8 PM tonight through early Sunday morning. All modes of severe weather are possible, including damaging wind gusts, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms may linger into the early morning hours on Sunday. Damaging wind gusts, large hail, and a tornado will remain possible. Several rivers will remain above action stage into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight into early Sunday morning. Schaper
In the hours before
Local storm report, Mar 29, 1:31 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM TSTM WND DMG 1 SSW LEWISBURG 35.44N 86.79W
03/29/2020 MARSHALL TN EMERGENCY MNGR
TREES ON A POWER LINE AS WELL AS POWER LINE DAMAGE NEAR
CORNERSVILLE RD.
&&
EVENT NUMBER OHX2000212
SCHAPERLocal storm report, Mar 29, 1:50 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG DOVER 36.48N 87.84W
03/28/2020 STEWART TN EMERGENCY MNGR
TREES DOWN ON COX HOLLOW RD...ONE ON HOUSE.
1034 PM TSTM WND GST CLARKSVILLE 36.56N 87.35W
03/28/2020 M63 MPH MONTGOMERY TN ASOS
MEASURED 63 MPH WIND GUST AT THE CKV ASOS
1235 AM HAIL LORETTO 35.08N 87.44W
03/29/2020 E1.00 INCH LAWRENCE TN EMERGENCY MNGR
1235 AM HAIL LORETTO 35.08N 87.44W
03/29/2020 E1.25 INCH LAWRENCE TN EMERGENCY MNGR
1239 AM HAIL 6 S LAWRENCEBURG 35.16N 87.35W
03/29/2020 E0.88 INCH LAWRENCE TN EMERGENCY MNGR
ALSO REPORTED 50 MPH WINDS IN LEOMA.
0116 AM TSTM WND DMG 1 SSW LEWISBURG 35.44N 86.79W
03/29/2020 MARSHALL TN EMERGENCY MNGR
TREES ON A POWER LINE AS WELL AS POWER LINE DAMAGE NEAR
CORNERSVILLE RD.
&&
EVENT NUMBER OHX2000207 OHX2000208 OHX2000209 OHX2000211 OHX2000210
OHX2000212
21Local storm report, Mar 29, 2:07 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND DMG COLUMBIA 35.62N 87.05W
03/28/2020 MAURY TN EMERGENCY MNGR
SIGNAL LIGHT BLOWN DOWN AT THE INTERSECTION OF
HAMPSHIRE PIKE AND LION PARKWAY.
&&
EVENT NUMBER OHX2000213
SCHAPERLocal storm report, Mar 29, 2:09 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND DMG 1 SW LEWISBURG 35.44N 86.80W
03/29/2020 MARSHALL TN EMERGENCY MNGR
LARGE TREES BLOCKING 900 BLOCK OF GALLOWAY STREET.
&&
EVENT NUMBER OHX2000214
SCHAPERLocal storm report, Mar 29, 2:13 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND DMG 4 SW SHELBYVILLE 35.46N 86.51W
03/29/2020 BEDFORD TN EMERGENCY MNGR
TREES AND POWER LINES DOWN ON HIGHWAY 64.
&&
EVENT NUMBER OHX2000215
SCHAPERLocal storm report, Mar 29, 2:19 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG CENTER HILL 35.79N 85.96W
03/29/2020 CANNON TN TRAINED SPOTTER
TREES AND POWER LINES DOWN ACROSS HWY 146 AT HWY 281.
&&
EVENT NUMBER OHX2000216
SCHAPERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:06 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 39 min |
| Mar 28, 8:44 PM CDT | Special Weather Statement | OHX | Stewart | 31 min |
| Mar 28, 9:43 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 47 min |
| Mar 28, 9:58 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 47 min |
| Mar 28, 10:03 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys, Lewis, Perry | 57 min |
| Mar 28, 10:23 PM CDT | Tornado Warning | OHX | Dickson, Humphreys | 18 min |
| Mar 28, 10:37 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 53 min |
| Mar 28, 10:43 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 47 min |
| Mar 28, 10:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson, Sumner | 36 min |
| Mar 28, 10:56 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 38 min |
| Mar 28, 11:21 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Wayne | 24 min |
| Mar 28, 11:29 PM CDT | Special Weather Statement | OHX | Macon, Sumner | 61 min |
| Mar 28, 11:39 PM CDT | Special Weather Statement | OHX | Williamson | 36 min |
| Mar 28, 11:43 PM CDT | Special Weather Statement | OHX | Maury | 32 min |
| Mar 28, 11:57 PM CDT | Areal Flood Advisory | OHX | Hickman, Lawrence, Lewis, Maury, Wayne | 3 hr |
| Mar 28, 11:57 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury, Rutherford, Williamson | 13 min |
| Mar 29, 12:12 AM CDT | Special Weather Statement | OHX | Lawrence | 48 min |
| Mar 29, 12:21 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 24 min |
| Mar 29, 12:39 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury | 36 min |
| Mar 29, 12:48 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 27 min |
| Mar 29, 12:52 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 38 min |
| Mar 29, 12:55 AM CDT | Flash Flood Warning | OHX | Lawrence, Wayne | 3 hr |
| Mar 29, 1:10 AM CDT | Special Weather Statement | OHX | Clay, Pickett | 50 min |
| Mar 29, 1:12 AM CDT | Special Weather Statement | OHX | Marshall | 48 min |
| Mar 29, 1:20 AM CDT | Special Weather Statement | OHX | Bedford, Marshall | 25 min |
| Mar 29, 1:32 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Marshall, Rutherford, Warren | 43 min |
| Mar 29, 1:51 AM CDT | Areal Flood Advisory | OHX | Giles, Marshall, Maury | 3 hr |
| Mar 29, 2:03 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, DeKalb, Grundy, Putnam, Van Buren, Warren and 1 more | 42 min |
| Mar 29, 2:34 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 41 min |
| Mar 29, 3:10 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 35 min |
| Mar 29, 4:01 AM CDT | Special Weather Statement | OHX | Cumberland | 14 min |
| Mar 29, 4:03 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 13 min |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.